Jump to content

Bile acid malabsorption (BAM)


MisterT

Recommended Posts

Hello Group,

I found most of my diarrhea is due to not having a gall bladder.  Some people get along fine after gall bladder surgery, and some do not.  I am one of the ones who does not.  the problem is called Bile Acid Malabsorption (BAM).  The solution is a drug for cholesterol called Welchol.  The use of Welchol for BAM is an off-label use, but many doctors who are familiar with this problem will prescribe it.

Got another solution for BAM?  Be glad to hear it.

MisterT

Link to comment
Share on other sites

Jeffrey Roberts

Hi and welcome,

Sorry that you have to deal with Bile Acid Diarrhea after having your gallbladder removed. Welchol, Cholestyramine (Questran) and Colestid are really the only treatments that I have heard of.

Link to comment
Share on other sites

Jeffrey Roberts

Gastroenterologists generally know that they should rule this out before a diagnosis of IBS, but it seems unless you bring it up they often don't investigate this. There is a diagnostic test called a SeHCAT test which could be used to rule it out. Sadly, I've never heard anyone that has had that.

Link to comment
Share on other sites

  • Jeffrey Roberts changed the title to Bile acid malabsorption (BAM)
  • 10 months later...
Good evening, I am a 34-year-old girl and 4 years ago I had my gall bladder removed.
 A year after the removal, morning diarrhea started with what I ate. This lasted about 6 months. 
I had a colonoscopy and a gastroscopy and everything was clear. 
After a year the problem started again and now I'm like this every day with what I eat in the morning.
 I learned about cholestyramine from foreign forums because here in Greece not all doctors know about it. 
I finally bought it and started it 1 month ago from one sachet a day. 
The diarrhea stopped, but the stools are definitely 2-3 during the day. 
Before the removal of bile I had nothing with the intestine. What are we going to do ? it's a hassle..
Edited by Asimina
Link to comment
Share on other sites

  • 1 month later...
Jeffrey Roberts

Dear Asimina,

Diarrhea after gallbladder removal is unfortunately a risk. It is referred to as BAM (Bile Acid Malabsorption). You are definitely not alone.

Cholestyramine is often prescribed for this. There is a medication that helps with diarrhea, but not for people without a gallbladder.

1. Have you considered increasing the amount of cholestyramine you are taking?

2. Have you considered using loperamide to stop the diarrhea? You would have to figure out the right amount you need without making you constipated.

Link to comment
Share on other sites

  • 2 weeks later...

I had the lab Sehcat done it was the lab draw and of course it was high. Therefore I was started on welchol. It's help some but I still have some issues. Was given questran but I am afraid of getting diarreah again. It it better than welchol?

Link to comment
Share on other sites

Jeffrey Roberts
4 hours ago, cristina said:

I had the lab Sehcat done it was the lab draw and of course it was high. Therefore I was started on welchol. It's help some but I still have some issues. Was given questran but I am afraid of getting diarreah again. It it better than welchol?

That's very good that you were diagnosed properly with a SeHCAT test. Many are not.

I have never used welchol, but have used questran. I find when you get the questran dosage right it is constipating. If welchol is like questran than I don't believe you will need imodium with it. It might make you too constipated.

Link to comment
Share on other sites

1 hour ago, Jeffrey Roberts said:

That's very good that you were diagnosed properly with a SeHCAT test. Many are not.

I have never used welchol, but have used questran. I find when you get the questran dosage right it is constipating. If welchol is like questran than I don't believe you will need imodium with it. It might make you too constipated.

I was really tested per my request. Like a lot others I was told I had IBS-D which all they gave me didn't work. I also had all kinds of tests and even a colonoscopy. Of course they didn't find anything wrong and since my symptoms didn't go away I did some research and found out about BAM due to gallbladder removal. Never heard of that before. I urge anyone with those symptoms to push the test or even try bile acid binders. Thanks for the input about the Imodium

  • Like 1
Link to comment
Share on other sites

I had debilitating IBS-D for years.  I was getting close to abandoning my 20+ year teaching career because my flare-ups were so severe that I literally could not do my job. Then, the pandemic hit, and I was able to work from home.  I managed to keep my work-from-home gig for two years, but eventually, like many others, I was ordered back to the physical classroom.  I started combing the internet for a miracle cure because I knew I would not be able work at a job where bathroom access is very limited. I read about BAM and wondered if it could be the cause of my symptoms. I scheduled an appointment with my GI doctor and asked her if she would prescribe cholestyramine. She agreed to let me try it and also prescribed Align probiotic.  I take Align every morning and cholestyramine powder in juice once in the a.m. and once with dinner.  The improvement in my symptoms is extraordinary.  I teach every day with no problems, and I actually have a social life.  I still have some trigger foods that I avoid, but for the most part, I am normal.  I am taking the time to post because I am hoping that others who are suffering can benefit from my experience.  I strongly recommend cholestyramine and Align. If you are suffering with IBS-D, I suggest that you at least give this protocol a try.

  • Like 1
Link to comment
Share on other sites

  • 2 months later...
On 11/27/2023 at 8:30 AM, Asimina said:
Good evening, I am a 34-year-old girl and 4 years ago I had my gall bladder removed.
 A year after the removal, morning diarrhea started with what I ate. This lasted about 6 months. 
I had a colonoscopy and a gastroscopy and everything was clear. 
After a year the problem started again and now I'm like this every day with what I eat in the morning.
 I learned about cholestyramine from foreign forums because here in Greece not all doctors know about it. 
I finally bought it and started it 1 month ago from one sachet a day. 
The diarrhea stopped, but the stools are definitely 2-3 during the day. 
Before the removal of bile I had nothing with the intestine. What are we going to do ? it's a hassle..

Hi Asimina 

well done on figuring it out 

I have  someone in greece who would benefit from this medication . do you know if celesevelam and or chloestyramine is available in greece and if yes under what names? any tips on how to get them at a cost effective way ?

regards julie

 

Link to comment
Share on other sites

  • 2 months later...

I am 76. Had my gall bladder out in 2020. 6 months after I started having IBSD issues. 3 Gastroenterologists later I was still suffering.  Finally my PCP prescribed cholestyramine.  The right dosage took a while.  But it helped. Didn’t realize you had to stay on it forever.  Question? Does anyone have incontinence and urgency?   It’s awful.  Humiliating.  Embarrassing. ☹️

Link to comment
Share on other sites

  • 2 weeks later...

Hi I am 67 and I was finally diagnosed with BAM after suffering for over 20 years with faecal incontinence. A former nurse who had become my friend diagnosed me having listened to my medical history I was treated for cervical cancer in 2003.  I went to my GP armed with her notes and after a SeCat scan it was confirmed. Colevaselam tablets have transformed my life. I do still have episodes triggered I think by eating over my 40 grams of fat per day. The one side effect of the medication is smelly wind which is so embarrassing and I wondered if anyone has any suggestions about how to reduce the smell? I keep wondering if I should stop reduce the amount of fruit and vegetables in my diet as I wonder if maybe they cause the foul smell, it seems worse when I got to bed and lie down. Any suggestions would be greatly appreciated. 

  • Like 1
Link to comment
Share on other sites

  • 2 weeks later...
Jeffrey Roberts
On 6/30/2024 at 5:55 PM, julie halliwell said:

Colevaselam tablets have transformed my life

How wonderful to hear. The bile acid sequestrant does seem to make you very gassy., I have never had an odour with it so that's unfortunate. I agree, when lying down a lot of gas is released.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...